Indiana, 2019

Flood in Indiana, May 2, 2019

May 2, 2019 · NWS IWX · 1 event in 1 county or zone

After a prolonged period of heavy rain in April (rainfall amounts were 150 to 200 percent above normal) widespread flooding was reported throughout much of Northern and Central Indiana. Flood waters had started to recede in the early part of May but many low lying areas and tributaries were high and standing water was reported in many flood prone areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

After a prolonged period of heavy rain in April (rainfall amounts were 150 to 200 percent above normal) widespread flooding was reported throughout much of Northern and Central Indiana. Flood waters had started to recede in the early part of May but many low lying areas and tributaries were high and standing water was reported in many flood prone areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 2, 12:23 PM EST, 52 minutes earlier.

Area forecast discussion, May 2, 12:23 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
123 PM EDT Thu May 2 2019

.SYNOPSIS...
Issued at 1145 AM EDT Thu May 2 2019

An area of rain with a few embedded thunderstorms will spread from
west to east across the area through mid afternoon. Additional
showers and storms are expected to develop late this afternoon
into tonight. Locally heavy rain will be the main concern which
may lead to new flooding or aggravate ongoing flooding concerns.
The rain will end from northwest to southeast later tonight into
early Friday. High temperatures this afternoon from range from
the 60s across northwest Indiana and southern Lower Michigan, to
the lower 70s across portions of northwest Ohio and northeast
Indiana south of Route 24.

&&

.UPDATE...
Issued at 1145 AM EDT Thu May 2 2019

Convective complex associated with mesoscale convective vortex has
gradually been on diminishing trend over past several hours as it
has tracked across northeast Illinois and extreme northwest
Indiana. This area of rain has also been augmented by isentropic
ascent in association with stalled boundary across the region.
Not expecting significant rain amounts through mid afternoon with
this area of showers, with amounts possibly up to around one
quarter of an inch. Later today into this evening additional
forcing mechanisms will have to be monitored including increasing
low level frontal forcing and approach of possible additional
mesoscale convective vortex lifting north/northeast from southern
Missouri. The concern still exists late afternoon and especially
tonight for some locally heavy rainfall. With a little more
suppression of low level features due to earlier rain shower
activity, potential for heaviest rainfall may exist across
southeast half of the area tonight. With limited rain amounts in
the initial round earlier this afternoon, will hold off any
additional hydro headlines at this time. As mentioned in previous
discussion, severe weather does not appear to be a big concern
today as timing of initial rainfall and more suppression of low
level features should keep instability quite limited. Updated
forecast will be sent just after noon to slightly lower max temps
across portions of the northwest, to the north of the sfc
boundary.

&&

.SHORT TERM...(Today and Tonight)
Issued at 340 AM EDT Thu May 2 2019

...More Rain through tonight...

Frontal boundary that worked south through most of the area has
now stalled and become somewhat diffuse. Moist ground and
boundary later combined with at least some pockets of limited
clearing, as allowed for some fog to develop in many areas
especially south of US-24. Dense fog wasn't very far to the south
and HRRR suggests this may work north over the next couple of
hours to impact the morning commute. Issued SPS to handle in far
south for the time being, but will need to monitor trends for
possible expansion of SPS and/or dense fog advisory issuance.

Now back to the story of the past couple of days, more rain and
flooding. Higher PWATs have been suppressed south for the moment,
but will quickly advect back in today, again climbing to 1.25 to
1.5 inches. Antecedant conditions remain soggy especially NW half
or so of the area. Convection was expanding across eastern
Missouri with many of the CAMs showing this shifting northeast and
arriving this morning, but potentially falling apart as it does.
Have kept chc pops in to start the morning off and ramp up into
the afternoon as frontal boundary begins to slide in with better
forcing arriving. However, some concern that convection further
south in Indiana may limit some of the development this afternoon
leading to more of a scattered nature. Regardless, locally heavy
rain will pose a threat for increasing flooding in some areas that
can't take much more. Contemplated Flash Flood Watch, but concerns
about coverage and confidence on rain impacting the worse areas
through the day is low plus bulk of the rain may hold off until
after 00Z Fri in the SE half. WPC did place a Marginal risk of
excessive rain for the entire area with a Slight risk in the SW
half for this morning's convection. As mentioned likely pops
still warranted into tonight as better influx of moisture
continues as weak disturbance moves through the flow. Overall QPF
in this window could approach/exceed a half inch with higher
amounts in areas where training of cells occur.

With regards to severe potential, best instability and support
will likely remain south of the area, although some locally gusty
wind gusts could occur with modest wind field.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM EDT Thu May 2 2019

Frontal boundary will stall out just south of the area and may
remain a pain into Saturday with additional chances of showers
(albeit on the lighter side) especially in SE areas. Late Saturday
into Sunday still appear dry before increasing heights into the
start of the week allow warmer air to arrive and increasing
chances for precip, especially towards the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 120 PM EDT Thu May 2 2019

Area of showers moving through the area this afternoon with light
rain and IFR flight conditions expected. Not expecting much
improvement as obs behind line of showers still showing IFR CIGS.
Showers over both terminals will linger overnight before leaving
the area from west to east by morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Marsili
SYNOPSIS...Marsili
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 3:45 AM EST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
445 AM EDT Thu May 2 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-030845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
445 AM EDT Thu May 2 2019 /345 AM CDT Thu May 2 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

One or more rounds of showers and thunderstorms are expected for much
of the area through tonight. Locally heavy rain will be possible
which may lead to increased or renewed flooding.

River flooding will also continue for some locations. See the latest
river flood statements for additional detail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

River flooding is expected to continue through the weekend. See the
latest river flood statements for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-030845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
445 AM EDT Thu May 2 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms Thursday afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 2, 8:25 AM EST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
925 AM EDT Thu May 2 2019

INZ013-015>018-020-022>027-032>034-OHZ015-016-024-025-021530-
Pulaski-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-Putnam-
Van Wert-Allen OH-
Including the cities of Winamac, Francesville, Medaryville,
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone,
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven,
Monticello, Monon, Brookston, Logansport, Royal Center, Peru,
Grissom AFB, Mexico, Wabash, North Manchester, Huntington,
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City,
Upland, Hartford City, Montpelier, Portland, Dunkirk, Paulding,
Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental,
Pandora, Van Wert, Ohio City, Lima, and Spencerville
925 AM EDT Thu May 2 2019 /825 AM CDT Thu May 2 2019/

...Areas of Dense Fog Through Late Morning...

Areas of fog will continue through late morning with visibilities
of one quarter of a mile or less at times. Motorists should be
prepared for fluctuating visibilities through late morning. If
traveling, watch for changing visibilities and use your
headlights. Visibilities are expected to improve after 1130 AM
EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wabash

When
May 2, 1:15 PM EST to 2:00 PM EST
Where
Wabash County, 1.51 mi N of Mt Vernon to 1.53 mi N of Mt Vernon
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.692, -85.815

State police say 22-year-old Anthonitte Carter of Indianapolis was driving east on CR 925 South east of SR 13 in Wabash County when she passed a high water sign and drove into floodwaters. After the vehicle entered the water, it was carried to the north side of the road and became completely submerged, police said.

The driver was able to get out of her Chevrolet Impala and attempted to rescue her son, 2-year-old Eric Long, but was not successful in freeing him.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Wabash2019-05-022MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853949.